Thunderstorm Wind, Knox
- When
- July 5, 2:05 PM CST
- Where
- Knox County, 6.98 mi S of Verdel
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.720, -98.220
COOP Observer reported broken 4-inch diameter tree branches.
Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms developed along a frontal boundary in far northeast Nebraska leading to several severe wind reports across a few counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 5, 1:49 PM CST, 16 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
249 PM CDT Tue Jul 5 2022
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 203 PM CDT Tue Jul 5 2022
As of 2 PM, a large bowing thunderstorm complex is ongoing across
southern South Dakota with an associated outflow and MCV in its
wake. A recent surface analysis places a stationary front
oriented from west to east along the Nebraska/South Dakota border,
with a good amount of moisture pooling just to the north of the
front. This increased moisture corridor is also evident in
increased theta-e from southeast South Dakota into northern Iowa.
South of the front in northeast Nebraska, dewpoints decrease into
the lower 70's to upper 60's and an "inverted v" sounding profile
depicts increased dry air in the low levels corroborating with the
high DCAPE values for a favorable environment for damaging winds.
High CAPE values and steep mid-level lapse rates also present
chances for damaging hail up to 1" in diameter as the southern
extent of the complex pushes into northeast Nebraska. The
unidirectional nature of the low-level hodographs, and the weak
0-3 km shear reduces any tornado concerns to portions near the
apex of a bowing structure.
An ESE propagation of the current bow is expected over the next
few hours, with the movement of the stronger winds staying north
of the forecast area in southeastern South Dakota. A trailing line
of storms is expected to be dragged to the south of the main bow
that will affect northeast Nebraska and will gradually push
southward over the evening with decreasing intensity as it goes
south. If storms are able to train over the same areas, some
localized flooding could occur. Short-term model guidance suggests
that additional storms should initiate as the low-level just
increases and MUCAPE is able to be realized after 8 PM, with Omaha
and Lincoln seeing there chances with those elevated storms that
could produce 60 mph winds and hail up to 1 inch in diameter. This
activity is expected to work southward overnight while decreasing
in intensity as it moves southward, with additional rain chances
arriving pre- dawn Wednesday morning.
Shower and storm activity is expected to decrease late Wednesday
morning with drier conditions expected during much of the day.
Highs are also expected to be cooler with the stationary finding
itself in the southern portion of the forecast area as highs reach
the lower 90's. Overnight into Thursday morning, storm chances are
expected to be focused along the stationary front that will be
focused along or south of I-80.
Thursday through Saturday are expected to see the coolest days of
the forecast period with highs in the 80's before mid/upper
heights build back for Sunday and Monday to mark a return to the
90's. Some model solutions indicate that an increased severe risk
could set up Sunday afternoon/evening as a jet streak moves
across NE/SD, but will remain uncertain until we get closer.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Jul 5 2022
The main concern this TAF period is convection that is expected to
expand south into the area this afternoon into the evening. A
ongoing complex of storms is moving SE across South Dakota, with
the far western edge of the system expected to affect KOFK after
2230z, while KOMA and KLNK are expected to see later convection
after 02z but could shift earlier an hour or so.
An additional round of rain does look likely early Wednesday
morning, but there is a considerable amount of uncertainty after
the first two rounds of storm chances, so we've opted to keep
those chances out of the TAF for this issuance.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...Petersen
AVIATION...PetersenHazardous Weather Outlook National Weather Service Omaha/Valley NE 251 PM CDT Tue Jul 5 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061000- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 251 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening with best chances north of a line from Norfolk, NE to Onawa, IA with damaging winds and hail being the primary concerns through 10 PM. Storms are expected to linger into the overnight hours as well, with localized flooding being possible if storms trail one another Heat index values are expected to reach into the 100 to 105 degree range this evening. Thus, the heat advisory remains in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will continue occasionally from Wednesday through Friday and then again Sunday. Strong to severe storms appear possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in northeast Nebraska this afternoon and evening.
The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
8 thunderstorm wind. Local standard time, as filed.
COOP Observer reported broken 4-inch diameter tree branches.
Emergency manager reported a tree down on a power line along Highway 14.
Public reported a tree and large limbs down on a golf course.
Public reported power line down.
Trained spotter estimated peak wind gusts at 60 mph.
COOP observer reported small branches down and a screen door blown off of its hinges.
Emergency manager reported trees down on Highway 12 west of Obert.
Norfolk Airport ASOS measured a peak wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038532, 1038533, 1038534, 1038535, 1038536, 1038537, 1038538, 1038539.